MAUDE Adverse Event Report: B. BRAUN MEDICAL INC. PERIFIX; EPIDURAL ANESTHESIA KIT

B. BRAUN MEDICAL INC. PERIFIX; EPIDURAL ANESTHESIA KIT
Model Number 333540
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/06/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report has been identified as b.Braun medical internal report number (b)(4).The investigation is ongoing at this time.A follow up will be submitted when the investigation results become available.
 
Event or Problem Description
As reported by the user facility: the patient underwent bilateral paravertebral nerve blocks catheter placement.During the catheter placement of the left side, resistance was encountered when the catheter was advancing via a touhy pajunck catheter, 18 gauge.It seemed the catheter was not coming out of the needle.At this point [the customer attempted] to remove both, needle and catheter, as a unit.After both were removed, a missing broken catheter piece was noticed.[customer] felt a crunch sensation while removing both.Customer then decided to attempt a removal of catheter but fragment could not be visualized via ultrasound, fluoroscopy, or during the patient's subsequent total spine mri.Two potential lot numbers provided: lot number 0061721766; expiry date 12/31/2022; production date 01/27/2020.Lot number 0061713480; expiry date 02/28/2023; production date 03/09/2020.
 
Additional Manufacturer Narrative
This report has been identified as b.Braun medical internal report number (b)(4).One (1) used sample with opened partial packaging for possible lots 0061713480 and 0061721766 was returned for evaluation.However, the packaging did not distinguish which lot the sample belonged to.Therefore, the lot of the catheter remains unknown.In addition, several photos were provided for evaluation.Visual inspection of the photos showed the used catheter alongside an unused catheter.It was noted that the distal markings of the used catheter did not align with the unused catheter.A similar evaluation was performed during our investigation, as the returned sample was compared to an unused retained catheter.As seen in the photos, the distal markings did not align.It was determined that the returned catheter was ¾ shorn off, as the shorn area is slanted with a smooth structure.This type of defect is seen when the catheter is withdrawn against the cannula bevel.As all catheters are subject to a 100% inspection, it was determined that this defect was not attributed to any manufacturing process, and rather was likely a result of application.Review of the discrepancy management system (dsms) database performed for the reported potential lot numbers revealed no abnormalities or non-conformances noted during in process or final product inspection.If additional pertinent information becomes available a follow-up report will be filed.

Brand Name
PERIFIX
Common Device Name
EPIDURAL ANESTHESIA KIT
Manufacturer (Section D)
B. BRAUN MEDICAL INC.
901 marcon blvd.
allentown, pa
MDR Report Key10451403
Report Number2523676-2020-00249
Device Sequence Number11611885
Product Code OGE
UDI-Device Identifier04046964180026
UDI-Public04046964180026
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/25/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number333540
Device Catalogue Number333540
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 08/11/2020
Supplement Date Received by Manufacturer08/11/2020
Initial Report FDA Received Date08/25/2020
Supplement Report FDA Received Date09/25/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age3 YR